Alert archive / California / Tornado Warnings in 2005

Tornado Warning 8, NWS Sacramento, CA

April 8, 2005Butte County, California

NWS Sacramento, CA issued this tornado warning at Apr 8, 2005, 3:40 PM PDT for Butte County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2005, 3:40 PM PDT (22:40 UTC)
Expired
Apr 8, 2005, 4:18 PM PDT
In force
38 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 22 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KSTO 082241
TORSTO
CAC007-082315-
/O.NEW.KSTO.TO.W.0008.050408T2240Z-050408T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 PM PDT FRI APR 8 2005

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BUTTE COUNTY IN CALIFORNIA

* UNTIL 415 PM PDT

* AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DURHAM...OR
  ABOUT 8 MILES SOUTH OF CHICO...MOVING EAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS TORNADO WARNING 
REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR 
CENTRAL BUTTE COUNTY.

LAT...LON 3973 12193 3956 12192 3953 12154 3975 12155

$$

JJ
2 follow-up statements
000 
WWUS56 KSTO 082303
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PDT FRI APR 8 2005

CAC007-082315-
/O.CON.KSTO.TO.W.0008.000000T0000Z-050408T2315Z/
BUTTE CA-
402 PM PDT FRI APR 8 2005

...A TORNADO WARNING CONTINUES UNTIL 415 PM PDT FOR CENTRAL BUTTE
COUNTY...

AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS STORM WAS LOCATED NEAR 
DURHAM...OR ABOUT 9 MILES SOUTH OF CHICO...MOVING EAST AT 10 MPH.

LAT...LON 3973 12193 3956 12192 3953 12154 3975 12155

$$

JJ
000 
WWUS56 KSTO 082318
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
416 PM PDT FRI APR 8 2005

CAC007-082326-
/O.EXP.KSTO.TO.W.0008.000000T0000Z-050408T2315Z/
BUTTE CA-
416 PM PDT FRI APR 8 2005

...THE TORNADO WARNING FOR CENTRAL BUTTE COUNTY EXPIRES AT 415 PM
PDT...

STRONG THUNDERSTORMS CONTINUE TO TRACK ACROSS CENTRAL BUTTE 
COUNTY...HOWEVER THESE STORMS NO LONGER APPEAR TORNADIC. AS A 
RESULT...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. RESIDENTS 
OF CENTRAL BUTTE COUNTY CAN STILL EXPECT SMALL HAIL AND TORRENTIAL 
RAINS FROM THESE STORMS. 

LAT...LON 3973 12193 3956 12192 3953 12154 3975 12155

$$

JJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:00 PM PDT, 40 minutes earlier.

Area forecast discussion, Apr 8, 3:00 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT THU APR 8 2005

.DISCUSSION... QUITE OF BIT OF DEEP & MOIST CONVECTIVE ACTIVITY
OCCURRING ACROSS THE COUNTY WARNING AREA OF RESPONSIBILITY THIS
AFTERNOON.  MULTIPLE SEVERE THUNDERSTORM WARNINGS...WITH EVEN 3
TORNADO WARNINGS ISSUED ALREADY. STEEP PRESSURE GRADIENTS WHICH
WERE RESULTING IN ADVISORY CRITERIA SOUTH GUSTS ACROSS NORTHERN
SACRAMENTO VALLEY HAS RELAXED ENOUGH TO ALLOW IT TO EXPIRE. THE
SNOWFALL RATES ARE DECREASING AS THE FRONT MOVES THROUGH ... SO
SNOW ADVISORY THAT WAS ISSUED FOR OF OUR ALL MOUNTAINS WILL NOT
LIKELY BE EXTENDED BEYOND 6 PM.  FOR THIS REASON, ADVICE WAS TO
NOT INCLUDE THE HEADLINE FOR THOSE ZONES...AS IT WILL LIKELY BE
EXPIRED BY THE TIME THE ZONES ARE VALID.  THUNDERSTORM ACTIVITY
WILL WIND UP ACROSS THE LOWER ELEVATIONS THIS EVENING...LEAVING
BEHIND MAINLY SCATTERED SHOWERS. SNOW LEVEL, WHICH WAS REPORTED
TO BE QUITE LOW EARLIER, IS STARTING TO RISE...BUT STILL FAIRLY
LOW FOR THIS TIME OF YEAR. A RIDGE OF HIGH PRESSURE IS BUILDING
ACROSS THE EASTERN PACIFIC IN THE WAKE OF THIS SYSTEM, SO OTHER
THAN SOME ISOLATED MORNING SHOWERS, THE WEEKEND LOOKS TO BE DRY
AND WARMER.  THE NEXT SYSTEM MAY BRUSH OUR NORTHERN BORDERS FOR
LATE SUNDAY NIGHT THROUGH MONDAY, BUT THE FIRST REAL CHANCE FOR
ADDITIONAL PRECIPITATION WONT BE UNTIL TUESDAY. THAT WILL DROP
TOWARD THE GREAT BASIN, SO THE REST OF NEXT WEEK LOOKS DRY. RCH

&&

.STO WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY TO 6PM SHASTA
                      COUNTY AND NORTHERN LAKE COUNTY MOUNTAINS
                    ...LASSEN AREA INCLUDING BURNEY BASIN...AND
                      WEST SLOPES OF THE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Apr 8, 7:00 AM PDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
7 AM PDT FRI APR 8 2005

CAZ013>019-063-064-066>069-081400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA
NEVADA-
7 AM PDT FRI APR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH THIS EVENING OVER A
LARGE PORTION OF THE INTERIOR NORTHERN CALIFORNIA.  THE STRONGEST
THUNDERSTORMS WILL LIKELY PRODUCE STRONG WINDS...HEAVY RAINS AND
HAIL. ATMOSPHERIC CONDITIONS ALSO SUPPORT THE SLIGHT CHANCE THAT ONE
OF THESE THUNDERSTORMS MAY PRODUCE A FUNNEL CLOUD OR TORNADO.

PERIODS OF HEAVY SNOW MAY PRODUCE WILL PRODUCE SOME LOCALLY
HAZARDOUS DRIVING CONDITIONS.  UP TO 7 INCHES OF SNOW MAY FALL OVER
THE NORTHERN INTERIOR COASTAL RANGE AND THE MOUNTAINS OF WESTERN
SHASTA COUNTY.

REFER TO THE ZONE FORECAST (FPUS56 KSTO - ZFPSTO) FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

LAM

In the hours before

Local storm report, Apr 8, 1:49 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
149 PM PDT FRI APR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FUNNEL CLOUD     3 W HAMILTON CITY       39.74N 122.07W
04/08/2005                   GLENN              CA   LAW ENFORCEMENT

            GLENN COUNTY SHERIFF REPORTS FUNNEL CLOUD ALONG HIGHWAY
            32 3 MILES WEST OF HAMILTON CITY.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 1:15 PM PDTTornado WarningSTOButte, Glenn30 min
Apr 8, 1:44 PM PDTTornado WarningSTOButte, Glenn31 min
Apr 8, 2:15 PM PDTSevere Thunderstorm WarningSTOButte, Glenn31 min
Apr 8, 2:40 PM PDTSevere Thunderstorm WarningSTOSutter, Yuba35 min
Apr 8, 2:59 PM PDTTornado WarningSTOSacramento, Yolo31 min
Apr 8, 3:25 PM PDTSevere Thunderstorm WarningSTOButte50 min
Apr 8, 3:29 PM PDTTornado WarningSTOSacramento37 min
Apr 8, 3:51 PM PDTSevere Thunderstorm WarningSTOSan Joaquin39 min
Apr 8, 3:56 PM PDTTornado WarningSTOSan Joaquin34 min
Apr 8, 4:55 PM PDTSevere Thunderstorm WarningSTOEl Dorado, Sacramento35 min

Nearby

Tornado Warnings in California, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.